Hail, Bladen
- When
- March 22, 4:46 PM EST to 4:48 PM EST
- Where
- Bladen County, 2.36 mi NNW of Bladenboro Arpt
- Measured
- 1 in hail
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 34.580, -78.800
Hail to the size of quarters was reported.
Low-topped convection developed along the seabreeze as it progressed inland during the afternoon. The seabreeze intersected a differential heating boundary and resulted in a brief period of severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
Low-topped convection developed along the seabreeze as it progressed inland during the afternoon. The seabreeze intersected a differential heating boundary and resulted in a brief period of severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Mar 22, 2:06 PM EST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 306 PM EDT THU MAR 22 2012 .SYNOPSIS... BERMUDA HIGH PRESSURE WILL KEEP MILD TEMPERATURES AND WIDELY SCATTERED SHOWERS IN PLACE THROUGH FRIDAY. AN APPROACHING STORM SYSTEM WILL BRING NUMEROUS SHOWERS AND A FEW THUNDERSTORMS TO THE CAROLINAS SATURDAY AND SATURDAY NIGHT. COOLER AND DRIER CONDITIONS ARE EXPECTED SUNDAY THROUGH EARLY NEXT WEEK AS A COLD FRONT MOVES THROUGH EARLY SUNDAY AND HIGH PRESSURE BUILDS INTO THE REGION. A GRADUAL WARMING TREND CAN BE EXPECTED THROUGH MID WEEK. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... AS OF 300 PM THURSDAY...CONVECTION THROUGH AFTERNOON WILL EXPAND OVER INLAND LOCATIONS AS THE SEA-BREEZE FRONT CONTINUES TO MOVE TO THE NORTHWEST. THIS WILL LIKELY BRING A DIMINISHING TREND NEAR THE COAST THROUGH MID AND LATE AFTERNOON. STEERING FLOW REMAINS WEAK AND SHALLOW SHOWERS WILL DRIFT NORTH AND NORTHWEST...WHILE THE DEEPER CONVECTION WILL SHOW A TENDENCY TO DRIFT BACK TOWARD THE SOUTHEAST DUE TO THE DRY NW FLOW ALOFT. FOR THIS REASON WILL MAINTAIN A SLIGHT CHANCE OF PCPN ALONG THE COAST DESPITE THE INLAND MOVING SEA-BREEZE FRONT. CYCLONIC SWIRL ALOFT MOVING SE OFF THE OUTER BANKS WILL BECOME POSITIONED OVER THE GULF STREAM AND THEN OFFSHORE THROUGH TONIGHT. THUS WE ANTICIPATE CONVECTION WILL REMAIN DIURNALLY DRIVEN AND SHOULD DECREASE IN COVERAGE AND STRENGTH AS EARLY EVENING SETS IN. WILL FORECAST SIMILAR MINIMUM TEMPS TO LAST NIGHT...ESSENTIALLY UPPER 50S TO LOWER 60S IN MILD ONSHORE FLOW OVERNIGHT. IN ADHERENCE TO PERSISTENCE...WILL INSERT PATCHY FOG OVERNIGHT AS PARTIAL LATE NIGHT CLEARING DEVELOPS IN RELATIVELY HIGH DEWPOINTS. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... AS OF 3 PM THURSDAY...MID/UPPER LEVEL RIDGE AXIS WILL BE OVER THE WESTERN CAROLINAS EARLY FRIDAY AHEAD OF LARGE CUTOFF LOW DRIFTING EAST ACROSS THE CENTRAL CONUS. THIS WILL RESULT IN A DEEP LAYER OF NORTHERLY FLOW ABOVE 700 MB OVER THE CWA WHICH WILL MAINTAIN THE VERY DRY AIRMASS ALOFT THROUGH THE DAY. HOWEVER BERMUDA HIGH AT THE SURFACE WILL PROVIDE ENOUGH MOISTURE IN THE LOWER LEVELS TO TO FUEL A FEW SHOWERS LATE MORNING THROUGH THE AFTERNOON...ALTHOUGH COVERAGE SHOULD BE VERY LIMITED AS THE RIDGE AXIS SHIFTS OVERHEAD. ANY ACTIVITY THAT DOES MANAGE TO FIRE SHOULD BE FOCUSED ALONG A RESULTANT SEA BREEZE FRONT...BUT CAN'T RULE OUT A BRIEF STRAY SHOWER ANYWHERE WEST OF THE BOUNDARY. CONVECTION WILL WANE WITH THE LOSS OF HEATING FRIDAY EVENING. THE RIDGE AXIS WILL SHIFT OFFSHORE FRIDAY NIGHT AHEAD OF THE APPROACHING CUTOFF LOW. A DEEP LAYER OF SOUTHWEST FLOW WILL DEVELOP FRIDAY NIGHT AND PERSIST THROUGH SATURDAY NIGHT WITH PRECIPITABLE WATER REACHING 1.5 INCHES. EXPECT WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY SATURDAY INTO SATURDAY NIGHT...AND GFS/ECMWF ARE SIMILAR IN PAINTING 1-2 INCH RAINFALL TOTALS ACROSS MOST OF THE CWA. && .LONG TERM /SUNDAY THROUGH THURSDAY/... AS OF 300 PM THURSDAY...DEEP CUTOFF UPPER LOW WILL BE MEANDERING ACROSS THE CAROLINAS AT THE START OF THE PERIOD. ATTM IT APPEARS THE HEAVIEST PRECIP WILL BE OFFSHORE BY SUNDAY MORNING SINCE COLD FRONT VERY EARLY SUNDAY FORCES MID-LEVEL THETA-E RIDGE AWAY FROM THE COAST. HOWEVER...REAL DRY PUSH OF AIR HOLDS BACK ABOUT ANOTHER 18 HOURS...SO SUBTLE IMPULSES ROTATING AROUND STACKED LOW HAVE THE POTENTIAL TO CONTINUE SCATTERED SHOWERS THROUGH MUCH OF SUNDAY. PWATS SUGGEST THAT REMNANT MOISTURE WILL BE HIGH ENOUGH SUCH THAT ANY TRIGGER WILL PRODUCE SHOWERS...AND 500MB TEMPS CRASH THROUGH SUNDAY AS CUTOFF MOVES OVERHEAD WHICH WILL KEEP MLCAPE SUFFICIENT FOR TSTMS. ALTHOUGH WILL NOT MENTION IN THE WX GRIDS...LOW FREEZING LEVELS COMBINED WITH COOLING 500MB TEMPS PROMOTES THE POTENTIAL FOR SOME HAIL IN ANY TSTMS ON SUNDAY. AT THE SAME TIME HOWEVER...THE AIR WILL GRADUALLY BECOME DRIER AND SOME NVA/SUBSIDENCE IS LIKELY AS THE CUTOFF SLOWLY PULLS AWAY...WHICH WOULD LIMIT TSTM STRENGTH AND COVERAGE. GFS IS A BIT FASTER WITH ITS PROGRESSION OF THE CUTOFF...A BIAS THAT HAS BEEN NOTED MANY TIMES THIS YEAR...SO WILL FAVOR THE SLIGHTLY SLOWER CMC/ECMWF...BUT TRIM POP SLIGHTLY FROM INHERITED SUNDAY...BECOMING DRY SUNDAY NIGHT. TEMPS SUNDAY WILL BE TRICKY...AND HAVE SIGNIFICANTLY UNDERCUT MEX NUMBERS TO ACCOUNT FOR CLOUD COVER AND SHOWERS. BROAD UPPER TROUGHING PERSISTS BEHIND DEPARTING CUTOFF MON/TUE AND SURFACE HIGH PRESSURE RIDGES DOWN FROM THE NORTH. THESE COMBINE TO PRODUCE COLUMN-DEEP N/NW FLOW...A DRYING FLOW...SO THE FIRST PART OF THE WEEK WILL FEATURE NEAR TO SLIGHTLY ABOVE CLIMO TEMPS WITH BRIGHT SUNSHINE. HIGH PRESSURE DRIFTS OFFSHORE WED/THU ALLOWING FOR WARM RETURN FLOW TO ARCH BACK INTO THE CAROLINAS WHILE 500MB RIDGE REDEVELOPS ACROSS THE EAST. THIS PRODUCES TEMPS WARMING ONCE AGAIN TO SEVERAL DEGREES ABOVE CLIMO...MID/UPPER 70S BOTH WED AND THU. A COLD FRONT MAY APPROACH THU NIGHT...BUT ATTM WILL KEEP POP LOW ENOUGH TO NOT CREATE A MENTION IN THE EXTENDED. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... AS OF 18Z...WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAVE DEVELOPED ALONG THE SEA BREEZE BOUNDARY. THIS IS RESULTING IN AT LEAST VCSH AT THE COASTAL TERMINALS. SOUTHEAST TO SOUTH WINDS WILL PUSH THE THE SEA BREEZE FURTHER INLAND...AND THE FOCUS OF ACTIVITY WILL SHIFT TO THE FLO/LBT TERMINALS LATER THIS AFTERNOON. SLIGHTLY BETTER COVERAGE IS EXPECTED INLAND WHICH WILL LEAD TO A BETTER SHOT OF AT LEAST TEMPO SHOWERS AT FLO/LBT THIS AFTERNOON. WILL AMEND AS NECESSARY FOR ANY THUNDERSTORM ACTIVITY. EARLY THIS EVENING SURFACE WINDS WILL BECOME LIGHT AND VARIABLE AT FLO/LBT. WINDS COULD REMAIN VERY LIGHT SOUTHEAST AT THE COASTAL TERMINALS WELL INTO THE NIGHT. EXPECT THE BEST DENSE FOG POTENTIAL TO BE AT THE FLO/LBT TERMINALS OVERNIGHT. THERE IS MODEL CONSENSUS THAN MID-LEVEL CLOUD COVER ALONG WITH AN INCREASING CHANCE OF SHOWERS AT THE COASTAL TERMINALS WILL INHIBIT FOG DEVELOPMENT TO NO LOWER THAN MVFR. DENSE FOG SHOULD LIFT TO MVFR OR BETTER BY 13-14Z. SHOWERS AND ISOLATED THUNDERSTORMS CAN AGAIN BE EXPECTED AT THE COASTAL TERMINALS WITH THE ACTIVITY SHIFTING FURTHER INLAND BY EARLY AFTERNOON. EXTENDED OUTLOOK...SCATTERED SHOWERS/THUNDERSTORMS WITH TEMPO MVFR/IFR POSSIBLE THROUGH SUNDAY. THE BEST CHANCE FOR THUNDERSTORMS WILL BE SATURDAY. VFR MONDAY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 300 PM THURSDAY...ONSHORE WINDS WILL REMAIN A BIT GUSTY NEAR SHORE THROUGH EARLY EVENING DUE TO THE SEA BREEZE CIRCULATION. MOST SHOWERS AND STORMS WILL REMAIN INLAND THROUGH THE AFTERNOON AND EVENING HOWEVER SO THE LIGHTNING THREAT WILL REMAIN LOW. STORMS REMAIN POSSIBLE THROUGH TONIGHT HOWEVER...FARTHER E OVER THE GULF STREAM WATERS. SSE WINDS LATE THIS AFTERNOON WILL EASE THROUGH EVENING AND BECOME SW OVERNIGHT AROUND 10 KNOTS. SEAS WILL RUN 3-4 FEET THROUGH TONIGHT...MAINLY IN SE WAVES 2-3 FT EVERY 7-8 SECONDS...AND S WAVES 1-2 FT EVERY 5 SECONDS. THE CHOPPY WATERS INSHORE THIS AFTERNOON WILL EASE TONIGHT...AS THE LOCALIZED NEAR SHORE SEA-BREEZE CIRCULATION LOSES MUSCLE. SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... AS OF 3 PM THURSDAY...BERMUDA HIGH PRESSURE OFFSHORE FRIDAY WILL RESULT IN SSW WINDS AROUND 10 KT OVER THE WATERS. THE PRESSURE GRADIENT WILL STRENGTHEN MARGINALLY FRIDAY NIGHT BUT MORESO SATURDAY AS LOW PRESSURE SWEEPS ACROSS THE MID-ATLANTIC TO THE DELMARVA PENINSULA BY LATE SATURDAY NIGHT. THE ASSOCIATED COLD FRONT IS EXPECTED TO APPROACH THE CAROLINA COAST LATE SATURDAY NIGHT AND WINDS WILL VEER TO MORE OF A WESTERLY DIRECTION. WIND SPEEDS ARE EXPECTED TO REMAIN JUST BELOW SCA THRESHOLDS AT THIS TIME... BUT EXPECT THE PERSISTENT SW FETCH TO PRODUCE 4-6 FT SATURDAY NIGHT ACROSS THE WATERS FROM CAPE FEAR NORTH. LONG TERM /SUNDAY THROUGH MONDAY/... AS OF 300 PM THURSDAY...COLD FRONT MOVES ACROSS THE COASTAL WATERS AT THE START OF THE PERIOD...AND WINDS VEER FROM W TO N ON SUNDAY AT 15-20 KTS. THIS CREATES SEAS OF 3-5 FT...AND ANY HEADLINES SATURDAY NIGHT WILL LIKELY DROP BEFORE THIS PERIOD. HIGH PRESSURE THEN BUILDS DOWN THE EAST COAST FROM THE MIDWEST MONDAY AND TUESDAY. WINDS PERSIST AROUND 10-15 KTS THROUGH THE REST OF THE EXTENDED...VEERING TO THE NE BY TUESDAY NIGHT. SEAS WILL FALL TO 2-4 FT...EXCEPT ONLY 1-2 FT IN THE FAVORED SHADOWED REGIONS SW OF FRYING PAN SHOALS. THE WAVE SPECTRUM DURING THIS TIME WILL BE COMPRISED OF A MIXTURE OF NORTH AND NORTHEAST WIND WAVES. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && SYNOPSIS...CRM NEAR TERM...MJC SHORT TERM...CRM LONG TERM...JDW AVIATION...DL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1136 AM EDT THU MAR 22 2012 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-231545- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER- INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK- COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN- COASTAL GEORGETOWN- 1136 AM EDT THU MAR 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SATURDAY AN UPPER LOW AND COLD FRONT WILL APPROACH THE AREA. THIS COULD LEAD TO STRONG TO SEVERE THUNDERSTORMS SATURDAY AND SATURDAY NIGHT ACROSS THE EASTERN CAROLINAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-231545- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 1136 AM EDT THU MAR 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE LATE SATURDAY INTO EARLY SUNDAY ASSOCIATED WITH A COLD FRONTAL PASSAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 8
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 523 PM EDT THU MAR 22 2012 NCZ087-096-222200- BLADEN-ROBESON- 523 PM EDT THU MAR 22 2012 ...A STRONG THUNDERSTORM WILL MOVE ACROSS WESTERN BLADEN AND EASTERN ROBESON COUNTIES THROUGH 600 PM EDT... AT 523 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER DUBLIN...OR ABOUT 9 MILES WEST OF ELIZABETHTOWN...DRIFTING NORTHWEST AT 5 MPH. SOME LOCATIONS IMPACTED INCLUDE BLADENBORO...SMITHS...WHITE OAK... DUBLIN AND TAR HEEL. HAZARDS INCLUDE... HALF INCH DIAMETER HAIL. HEAVY RAINFALL AND MINOR FLOODING. THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING. THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS... SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS. && LAT...LON 3466 7897 3480 7873 3456 7859 3451 7876 TIME...MOT...LOC 2123Z 139DEG 4KT 3463 7877 WEISS
The Wilmington radar (KLTX), 74 km away, was scanning. The volume nearest the first event began at 21:47 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Hail to the size of quarters was reported.
Hail to the size of quarters was reported.
One tree was reported down along Highway 131.
Three trees were reported down along Highway 131.
Hail to the size of quarters was reported on Parson Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369479, 369482, 369487, 369488, 369489.